Delaware, 2011

Damaging Winds in Delaware, July 19, 2011

July 19, 2011 · NWS PHI · 4 events in 2 counties and zones

The combination of a lee side trough at the surface, bay breeze fronts and a northwest flow aloft helped produce strong to locally severe thunderstorms during the second half of the afternoon into the first half of the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a lee side trough at the surface, bay breeze fronts and a northwest flow aloft helped produce strong to locally severe thunderstorms during the second half of the afternoon into the first half of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 12:32 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 19, 12:32 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
132 PM EDT TUE JUL 19 2011

.SYNOPSIS...
A VERY WEAK COOL FRONT FROM THE NORTH IS EXPECTED TO MOVE DOWN
INTO DELAWARE AND SOUTHERN NEW JERSEY LATE TODAY. THAT COOL FRONT
DISSIPATES BY THURSDAY AS HIGH PRESSURE IN THE CENTRAL ATLANTIC
COMBINES WITH LOW PRESSURE IN SOUTHERN CANADA TO SEND AN
EXCEEDINGLY HOT AIR MASS INTO OUR AREA THURSDAY AND FRIDAY. A VERY
WEAK COOL FRONT SHOULD SLIP SOUTH INTO OUR REGION THIS WEEKEND BUT
IT MAY NOT BE ENOUGH TO BREAK THE HEAT WAVE HERE BEFORE THE
BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 1100 AM, THE SKY OVER MUCH OF EASTERN PENNSYLVANIA AND NEW
JERSEY WAS MOSTLY SUNNY. THERE WERE HIGH CLOUDS OVER NORTHEASTERN
MARYLAND AND DELAWARE. TEMPERATURES WERE MAINLY IN THE 80S.

IT LOOKS AS THOUGH READINGS WILL RISE INTO THE LOWER AND MIDDLE
90S FOR THIS AFTERNOON. MAXIMUM TEMPERATURES WILL BE IN THE MIDDLE
AND UPPER 80S IN THE ELEVATED TERRAIN.

WITH DEW POINT TEMPERATURES AROUND 70 IN THE URBAN CORRIDOR FROM
TRENTON TO PHILADELPHIA TO WILMINGTON, HEAT INDEX VALUES WILL BE
NEAR 100 THIS AFTERNOON. AS A RESULT, THE HEAT ADVISORY WILL BE
LEFT IN PLACE FROM 100 PM UNTIL 700 PM.

THE WEAK FRONTAL BOUNDARY THAT WAS SINKING SOUTHWARD THROUGH OUR
REGION LATE THIS MORNING WAS DIFFICULT TO FIND ON A SURFACE MAP.
IT MAY NOT PROVIDE MUCH OF A FOCUS FOR ANY CONVECTIVE DEVELOPMENT.
NEVERTHELESS, WE HAVE MAINTAINED THE MENTION OF ISOLATED SHOWERS
AND THUNDERSTORMS FOR THIS AFTERNOON IN EASTERN PENNSYLVANIA AND
NEW JERSEY. WE'VE GONE WITH SCATTERED THUNDERSTORMS AND ENHANCED
WORDING FOR NORTHEASTERN MARYLAND AND DELAWARE TO KEEP WITH THE
STORM PREDICTION CENTER'S SLIGHT RISK FOR SEVERE WEATHER IN THAT
AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
***EXCESSIVE AND DANGEROUS HEAT EVENT LIKELY THURSDAY INTO
 SATURDAY***

PLEASE KEEP ON PREPARING FOR A SIGNIFICANT HEAT EVENT. HWO HAS
INFORMATION GLEANED FROM OUR FCST GRIDS.

ITS JUST A LITTLE BEYOND THE TRADITIONAL WATCH ISSUANCE WINDOW
BUT CONFIDENCE IS ABOVE AVERAGE FOR TWO DAYS OF 105 TO 112 HI AT
LEAST THIS THURSDAY AND FRIDAY.

BASICALLY RAIN FREE PATTERN THOUGH CANT RULE OUT A STRONG
THUNDERSTORM IN THE HEAT BATH LATER FRIDAY OR SATURDAY.

TEMPS WERE 00Z/19 GFS MEX GUIDANCE CONFIRMING THE PREVIOUSLY FCST
KPHI TEMPS AND MINOR ADJUSTMENT OF DEWPOINTS USING 00Z/19 NCEP MOS
TD'S AS WELL AS ECMWF 2M TDS.

00Z/19 ENSEMBLE AND ECMWF GUIDANCE HAS THE PLUS 22C 850 TEMPS AS
WELL AS A VERY HOT RIDGE ALOFT THAT HAS BEEN IN THE CENTRAL USA
POKING EASTWARD LATE THIS WEEK.

THIS WILL BE A SUBSTANTIAL PLAYER IN OUR DAILY
ACTIVITIES...ESPECIALLY SINCE THIS WILL BE THE MID PART OF WHAT
SHOULD BE 5 TO 7 DAY HEAT WAVE WHICH MAY NOT END IN THE I95
CORRIDOR UNTIL LATE IN THE WEEKEND OR EARLY NEXT WEEK.

THE ECMWF REMAINS THE MOST EXCESSIVE MODEL SUGGESTING MAX TEMPS
RIVALING JULY 2010, WHILE THE GFS IS SLIGHTLY MORE CONSERVATIVE,
FORECASTING MAX TEMPS JUST BELOW 100F. WHAT WILL MAKE THIS FRIDAY
DIFFERENT THAN LAST JULY ARE DEW POINTS THAT ARE FORECAST TO BE IN
THE LOWER TO MID 70S. THIS WILL BE A SERIOUS SITUATION FOR
EVERYBODY, NOT JUST THE ELDERLY OR VERY YOUNG.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
DANGEROUS HEAT STILL POSSIBLE SATURDAY WITH POSSIBLY SOME LOWER
TEMPS AND DEW POINTS LATER IN THE WEEKEND.

A LEE SIDE THERMAL TROF IS FORECAST TO FORM ON FRIDAY AND MIGHT
ACT AS A FOCUS FOR SOME CONVECTION, BUT PROXIMITY TO THE HEAT
RIDGE WILL LIKELY CAP ANY WIDESPREAD CONVECTION, MAYBE ALL OF IT.

THE 00Z AND 12Z GFS (AND NOW THE 12Z ECMWF AND UKMET JOINING) ARE
SHOWING SIGNS OF LOWER TEMPS AND POSSIBLY LOWER DEW POINTS ON THE
WEEKEND. A WEAK BACKDOOR COLD FRONT IS FORECAST TO MOVE INTO OUR
CWA ON SATURDAY AND STALL. THIS MIGHT HELP BE THE FOCUS FOR MORE
ISOLATED DIURNALLY DRIVEN THUNDERSTORMS. IT ALSO SHOULD BRING
SLIGHT RELIEF AS PER THE ECMWF AND GREATER RELIEF PER THE GFS.
GIVEN THE STRENGTH OF THE 500MB RIDGE, WE ARE GOING TO SIDE TOWARD
THE ECMWF ON THIS. SO WHILE SATURDAY SHOULD BE IN QUOTES COOLER,
ITS BECAUSE THE BAR WILL BE SET VERY HIGH ON FRIDAY. THE FRONT
SHOULD START BACKING TOWARD THE NORTHEAST ON SUNDAY AND ANY
RELATIVE RELIEF WITH RESPECT TO TEMPERATURES AND DEW POINTS SHOULD
EB CONFINED TO NORTHERN AND EASTERN PARTS OF OUR CWA. ONCE AGAIN
BECAUSE OF THE FRONT'S PROXIMITY WE KEPT IN SOME DIURNALLY DRIVEN
CONVECTION.

ANOTHER COLD FRONT IS FORECAST TO BE APPROACHING OUR CWA ON
MONDAY. IT WILL ARRIVE TOO LATE TO HELP US THAT DAY, BUT IF THE
MODELS HOLD, COULD BREAK THE HEAT WAVE BEYOND THE END OF OUR
DETERMINISTIC FORECASTS. THERE ARE HINTS OF A LEE SIDE TROF
PRECEDING IT AND WE CARRIED CHANCE POPS. BLAME IT ON CLIMO
CREEPING INTO THE GUIDANCE, UNLESS THE FRONT IS FASTER WHICH IS
RARE IN SUMMER, WE WENT ABOVE STAT GUIDANCE FOR MAX TEMPS MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS THIS AFTERNOON AND EARLY TONIGHT MAY DROP TO MARGINAL
VFR IN PATCHY FOG AND HAZE AT SOME OF THE TAF SITES LATE TONIGHT...
AS DEW POINTS HAVE INCREASED DURING THE PAST 24 HOURS. VFR FLYING
WEATHER IS EXPECTED BY MID WEDNESDAY MORNING THOUGH...AND THEN ON
THROUGH THE DAY. MORE EXTENSIVE FOG AND HAZE MAY PLAGUE THE REGION
WEDNESDAY NIGHT AND THROUGH THE END OF THE WEEK.

EARLY THIS AFTERNOON...WINDS WERE LOSING THE INFLUENCE OF THE WEAK
FRONT THAT DROPPED THROUGH OUR AREA LAST NIGHT AND THIS MORNING...
AND WERE BECOMING SOUTHEAST OR SOUTH. NORTHERN AREAS STILL HAD A BIT
OF A PUSH FROM THE NORTHWEST...BUT GUIDANCE SHOWS THIS SHOULD BECOME
WEST TO SOUTHWEST DURING THE AFTERNOON. OTHERWISE THE DIURNAL
CUMULUS FIELD BLOSSOMED IN THE RICH LOW LEVEL MOISTURE OVER OUR
AREA...AND ITS POSSIBLE A SHOWER OR THUNDERSTORM COULD POP
ESPECIALLY OVER SOUTHERN AREAS THIS AFTERNOON. A FEW SHOWERS WERE
NOTED ALONG THE CAPE MAY COAST AND OVER DELAWARE BEFORE 18Z.
HOWEVER...AS COVERAGE WILL BE VERY LIMITED...NO REFLECTION WAS
MENTIONED IN THE TAFS.

OTHERWISE A LIGHT SOUTHEAST TO EAST FLOW IS PROGGED FOR TONIGHT...
ALTHOUGH MANY TAF SITES WILL BE LIGHT AND VARIABLE OR JUST CALM.
MARGINAL VFR VISIBILITIES IN FOG AND HAZE COULD OCCUR FOR A FEW TAF
SITES TOWARD MORNING. THEN...A RENEWAL OF DIURNAL CUMULUS BY LATE
WEDNESDAY MORNING IS EXPECTED...WITH WEAK HIGH PRESSURE AFFECTING
OUR REGION.

OUTLOOK...
A LEE SIDE THERMAL TROUGH IS FORECAST TO DEVELOP ALONG THE COAST
THURSDAY AND INTO SATURDAY...AS THE AIRMASS WILL BECOME VERY HOT AND
EVEN MORE HUMID. VISIBILITIES MAY BE DEGRADED BY HAZE WEDNESDAY
NIGHT INTO THE WEEKEND...ESPECIALLY SLANT VISIBILITIES. AFTERNOON
TEMPERATURES REACHING 95 TO 100 WILL LEAD TO DENSITY ALTITUDE
IMPLICATIONS.

&&

.MARINE...
THE CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THIS AFTERNOON THROUGH SATURDAY. A WEAK FRONT WILL EXIST
OVER SOUTHERN PORTIONS OF OUR COASTAL WATERS THIS AFTERNOON...
HOWEVER ITS INFLUENCE MAY NOT BE MUCH OVER THE WATERS AS THE FLOW
WILL TURN LIGHT ENOUGH TO ALLOW FOR SEA AND BAY BREEZES TO
DEVELOP. THIS SHOULD KEEP THE WIND MORE SOUTHERLY THIS AFTERNOON.
THERE MAY BE JUST ENOUGH CONVERGENCE TO DEVELOP A FEW SHOWERS OR A
THUNDERSTORM THIS AFTERNOON. ANY STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY GUSTY WINDS.

WEAK HIGH PRESSURE IS FORECAST TO OCCUR WEDNESDAY, BUT MOVE EAST.
A LIGHT FLOW WILL GIVE WAY TO AN INCREASING SOUTHWEST WIND
WEDNESDAY AND THURSDAY. THE LOW-LEVEL WIND FIELD IS FORECAST TO
INCREASE FOR A TIME THURSDAY, AND THE FORECAST SOUNDINGS INDICATE
THIS IS RATHER CLOSE TO THE SURFACE. IT DOES APPEAR THOUGH THAT
THE SPEEDS WILL BE UNDER 25 KNOTS, THEREFORE WE LEANED THIS WAY IN
OUR WIND FORECAST. A SURFACE TROUGH MAY DEVELOP NEAR THE COAST
THURSDAY AND FRIDAY, HOWEVER A WEAK COLD FRONT MAY TRY AND SETTLE
INTO OUR AREA FROM THE NORTH LATE FRIDAY AND SATURDAY.

&&

.CLIMATE...
BELOW ARE RECORD HIGH MAXIMUM AND (WHERE AVAILABLE) MINIMUM
TEMPERATURES FOR JULY 21ST, 22ND, AND 23RD.

PHL...103(1930) / 78(1930,1934,1977,1991,1994)
      100(1926,1955,1957) / 79(1926)
       99(1978,1991) / 80(1978)

ABE...101(1930,1980) / 75(1980)
      101(1926) / 76(1994)
       99(1955) / 77(1978)

ILG...102(1930,1957) / 78(1896)
      101(1957) / 78(1972)
       99(1991) / 78(1972)

ACY...102(1930) / 77(1991)
       98(1998) / 78(1952)
      100(1991) / 80(1952)

MPO...92(1980,1991) / 70(1949)
      93(1955) / 68(1949)
      91(1955) / 70(1978,2003)

RDG...102(1926) / 77(1940)
      101(1926) / 75(1940,1949)
       99(1955) / 75(1972,1991)

TTN...101(1930) / NA
      101(1926) / NA
       99(1987,1991) / NA

GED...101(1957) / NA
      101(1977) / NA
      101(1952) / NA

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO ALL HAZARDS BROADCASTS FROM ALLENTOWN,
PHILADELPHIA, HIBERNIA PARK AND HOWELL ARE BACK ON THE AIR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ067>071.
NJ...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NJZ015>019.
DE...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...GIGI/ROBERTSON
AVIATION...
MARINE.../GORSE
CLIMATE...DELISI
EQUIPMENT...IOVINO
Hazardous weather outlook, Jul 19, 5:05 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT TUE JUL 19 2011

NJZ001-007>010-012>014-020-026-PAZ054-055-060>062-201015-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
605 AM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT AND HUMIDITY IS EXPECTED FOR AT LEAST THURSDAY AND
FRIDAY...PERHAPS LASTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-201015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
605 AM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-201015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
605 AM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

A STRONG THUNDERSTORM WITH A GUSTY NORTHWEST WIND TO 35 KNOTS IS
POSSIBLE LATE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-201015-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
605 AM EDT TUE JUL 19 2011

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT AND HUMIDITY IS EXPECTED FOR AT LEAST THURSDAY AND
FRIDAY...PERHAPS LASTING INTO THE WEEKEND. NIGHTTIME LOW
TEMPERATURES MAY NOT DROP BELOW 80 IN THE URBAN CENTERS THURSDAY
NIGHT AND FRIDAY NIGHT AND DAYTIME HEAT INDICES SHOULD EXCEED 105
DEGREES BOTH THURSDAY AND FRIDAY AFTERNOON. ONCE FORECASTERS
BECOME MORE CONFIDENT AS WE DRAW CLOSER TO THE PRONOUNCED
EXCESSIVE HEAT EVENT OF LATE THIS WEEK...THE WATCH WARNING PROCESS
WOULD ENSUE.

FOR NOW...PREPARATIONS SHOULD CONTINUE FOR DANGEROUS AND PERSISTENT
HEAT IN THE INTERSTATE 95 CORRIDOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ021>025-027-201015-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
605 AM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A STRONG THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF EXCESSIVE HEAT AND HUMIDITY IS POSSIBLE THURSDAY AND
FRIDAY AND PERHAPS LASTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-201015-
SALEM-
605 AM EDT TUE JUL 19 2011

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A STRONG THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF EXCESSIVE HEAT AND HUMIDITY IS POSSIBLE THURSDAY AND
FRIDAY AND PERHAPS LASTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EDT TUE JUL 19 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-191945-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
CUMBERLAND NJ-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-TALBOT MD-
213 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY...CAROLINE...CECIL...
CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNE'S...SALEM...SUSSEX AND
TALBOT COUNTIES...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR DOVER...MOVING SOUTHEAST AT 20 MPH.
ADDITIONAL THUNDERSTORMS WERE DEVELOPING ACROSS THE DELMARVA AND
EXTREME SOUTHERN NEW JERSEY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY OF THESE
STORMS.

LAT...LON 3846 7570 3867 7576 3856 7605 3876 7640
      3883 7620 3894 7624 3884 7637 3902 7634
      3900 7618 3927 7622 3944 7600 3962 7610
      3958 7556 3924 7539 3934 7534 3952 7553
      3956 7552 3921 7464 3880 7508 3845 7505

FORECASTER: NIERENBERG

The radar

The Dover AFB radar (KDOX), 25 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 19, 1:50 PM EST
Where
Kent County, 1.21 mi ENE of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.034, -75.548

A severe thunderstorm knocked down tree limbs and a tree at the intersection of Canterberry Road and Andrews Lake Road.

Thunderstorm Wind, Sussex

When
July 19, 2:25 PM EST
Where
Sussex County, 0.8 mi E of Pilottown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.781, -75.135

A severe thunderstorm knocked down a tree and large tree limbs in Lewes.

Thunderstorm Wind, Kent

When
July 19, 2:45 PM EST
Where
Kent County, 1.98 mi NNE of Harrington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.944, -75.560

A severe thunderstorm knocked down tree limbs and a couple of trees near Harringron.

Thunderstorm Wind, Sussex

When
July 19, 3:00 PM EST
Where
Sussex County, 0.47 mi S of Fenwick Is
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.463, -75.050

A severe thunderstorm knocked down tree limbs and a tree in Fenwick Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336341, 336205, 336342, 336343.